Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 207, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2020, 4:31 PM MDT for Hamilton County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 14, 2020, 4:31 PM MDT (22:31 UTC)
- Expired
- Aug 14, 2020, 5:02 PM MDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
County Hamilton County, KS
The radar
The Goodland radar (KGLD), 149 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1224 J/kg
- Mixed-layer CIN
- -447 J/kg
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
570
WUUS53 KDDC 142231
SVRDDC
KSC075-142315-
/O.NEW.KDDC.SV.W.0207.200814T2231Z-200814T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
431 PM MDT Fri Aug 14 2020
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Hamilton County in southwestern Kansas...
* Until 515 PM MDT.
* At 430 PM MDT, a severe thunderstorm was located near Coolidge,
moving south at 20 mph.
HAZARD...Two inch hail and 70 mph wind gusts. Weak landspout
tornadoes have been reported from this storm. The damage
threat from these landspouts is limited.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204
TIME...MOT...LOC 2230Z 002DEG 15KT 3807 10201
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
TURNER2 follow-up statements
316 WWUS53 KDDC 142254 SVSDDC Severe Weather Statement National Weather Service Dodge City KS 454 PM MDT Fri Aug 14 2020 KSC075-142315- /O.CON.KDDC.SV.W.0207.000000T0000Z-200814T2315Z/ Hamilton KS- 454 PM MDT Fri Aug 14 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHWESTERN HAMILTON COUNTY... At 453 PM MDT, a severe thunderstorm was located very near Coolidge, moving south at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. Continuous cloud to ground lightning is occurring with this storm. Move indoors immediately. Lightning is one of nature's leading killers. Remember, if you can hear thunder, you are close enough to be struck by lightning. && LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204 TIME...MOT...LOC 2253Z 313DEG 1KT 3804 10201 TORNADO...POSSIBLE HAIL...1.00IN WIND...<50MPH $$ TURNER
611
WWUS53 KDDC 142302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
502 PM MDT Fri Aug 14 2020
KSC075-142312-
/O.CAN.KDDC.SV.W.0207.000000T0000Z-200814T2315Z/
Hamilton KS-
502 PM MDT Fri Aug 14 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened
below severe limits, and moved out of the warned area. Therefore,
the warning has been cancelled.
LAT...LON 3816 10204 3814 10182 3787 10183 3786 10204
TIME...MOT...LOC 2300Z 002DEG 15KT 3800 10201
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM MDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 14, 2:25 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 325 PM CDT Fri Aug 14 2020 ...Updated short and long term sections... .SHORT TERM...(This evening through Saturday) Issued at 324 PM CDT Fri Aug 14 2020 A few storms are expected to form along a dryline across far western Kansas and a frontal boundary currently sliding into northwest Kansas this evening. The strongest storms will be capable of producing hail up to golf balls and winds around 60 mph. The storms across far western Kansas are expected to dissipate after sunset with a few storms along the frontal boundary hanging around as the night progresses. Otherwise expect an increase in cloudiness with southeast winds ahead of the front. This frontal boundary will then slide south cross the CWA by tomorrow morning shifting winds to the east to northeast. Another weak disturbance will move around the northern periphery of the upper level high tomorrow allowing for showers and thunderstorms to develop once again. However, it doesn't appear the storms will be severe given the position of the surface front farther south into the Oklahoma and Texas Panhandles. As for temperatures, lows tonight are progged to dip into the 60s with highs tomorrow only reaching into the 80s tomorrow afternoon. .LONG TERM...(Saturday night through Friday) Issued at 324 PM CDT Fri Aug 14 2020 The upper level ridge will continue to strengthen over the western United States during the long term with northwest flow over the Central High Plains. This pattern will keep temperatures a little cooler than normal with opportunities for showers and thunderstorms through the early part of next week. Western Kansas then looks to dry out as we head into the middle part of next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1220 PM CDT Fri Aug 14 2020 Cloudiness will decrease this afternoon with VFR conditions. A few storms may form across far western and west central Kansas late this afternoon and affect the terminals in the evening. However confidence is low so have only placed VCTS at this time. Winds will generally be from the southeast this afternoon curling to more of an easterly direction tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 86 63 85 / 20 20 40 30 GCK 64 85 62 86 / 30 30 40 20 EHA 66 90 64 91 / 30 30 30 30 LBL 66 90 64 89 / 30 20 30 20 HYS 64 84 61 84 / 30 20 30 20 P28 70 88 64 84 / 10 20 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hovorka_42 LONG TERM...Hovorka_42 AVIATION...Hovorka_42
Hazardous weather outlook, Aug 14, 3:52 AM MDT, 12 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Fri Aug 14 2020 KSZ030-031-043>046-061>066-074>081-084>090-151000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Fri Aug 14 2020 /352 AM MDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A cold front will move into central and southwest Kansas late this afternoon with scattered thunderstorms possible along the front. The chances for storms may be across central Kansas from Wakeeney and Hays through Larned, and in far southwest Kansas from Syracuse through Elkhart and Hugoton. A few of the storms could become severe with quarter to golf ball size hail and 60 mph wind gusts. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for showers and thunderstorms developing on Saturday into Saturday evening. These storms are not expected to be severe. Days 2-7 Hazards ---------------- * Saturday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening for hail and/or high wind reports. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
In the hours before
Special weather statement, Aug 14, 3:18 PM MDT, 1 hour 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 418 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142200- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 418 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON... SOUTHWESTERN KEARNY...NORTHWESTERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 500 PM CDT/400 PM MDT/... At 418 PM CDT/318 PM MDT/, Doppler radar was tracking a strong thunderstorm near Kendall, moving southeast at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kendall. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3788 10176 3798 10157 3778 10133 3763 10164 TIME...MOT...LOC 2118Z 327DEG 15KT 3787 10162 TURNER
Special weather statement, Aug 14, 3:59 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Dodge City KS 459 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142245- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 459 PM CDT Fri Aug 14 2020 ...Brief Landspout Tornado Sighted... At 457 PM CDT/357 PM MDT/, the public reported a landspout tornado near Kendall. Conditions continue to favor the potential for landspouts as storms develop. Any landspouts which develop are expected to pose a limited threat. Wind gusts to 50 mph, blowing dust, and frequent lightning are expected. Locations impacted include... Ulysses, Johnson City and Big Bow. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3784 10177 3790 10148 3756 10135 3753 10181 TURNER
Special weather statement, Aug 14, 4:28 PM MDT, 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 528 PM CDT Fri Aug 14 2020 KSZ061-062-074-075-142315- Stanton KS-Kearny KS-Hamilton KS-Grant KS- 528 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON...SOUTHWESTERN KEARNY...WESTERN GRANT AND STANTON COUNTIES UNTIL 615 PM CDT/515 PM MDT/... At 527 PM CDT/427 PM MDT/, Doppler radar was tracking several strong thunderstorms moving south at 15 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Areas of blowing dust are likely. These storms are producing extremely frequent dangerous lightning strikes that may start wildfires. Locations impacted include... Ulysses, Johnson City, Manter and Big Bow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3786 10200 3789 10134 3742 10126 3740 10198 TIME...MOT...LOC 2227Z 357DEG 63KT 3766 10168 TURNER
Local storm report, Aug 14, 4:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
529 PM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TORNADO 11 N COOLIDGE 38.20N 101.97W
08/14/2020 HAMILTON KS NWS EMPLOYEE
NWS EMPLOYEE REPORTED A LANDSPOUT TORNADO.
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 3:15 AM MDT | Dense Fog Advisory | DDC | Clark, Comanche, Edwards, Finney, Ford, Grant and 13 more | 6 hr |
| Aug 14, 3:18 PM MDT | Special Weather Statement | DDC | Kearny | 42 min |
| Aug 14, 3:59 PM MDT | Special Weather Statement | DDC | Stanton | 46 min |
| Aug 14, 4:05 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton | 40 min |
| Aug 14, 4:28 PM MDT | Special Weather Statement | DDC | Grant, Stanton | 47 min |
| Aug 14, 4:42 PM MDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Stanton | 48 min |
| Aug 14, 5:23 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 52 min |
| Aug 14, 5:54 PM MDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.